Diabetes - Type 1 Community
Fast Acting Insulins Too Slow -- HELP!
About This Community:

This patient support community is for questions related to juvenile diabetes including Celiac disease, depression, diabetic complications, hyperglycemia / diabetic keto-acidosis, hypoglycemia, islet cell transplantation, nutrition, parenting a diabetic child, pregnancy, pump therapy, school issues, and teens with diabetes.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Fast Acting Insulins Too Slow -- HELP!

My spouse has had Type I diabetes for 25 years. He's always fought to maintain good control. The last couple of years it's gotten harder and harder. Recently he's gotten a Dexcom CGMS which has given us all kinds of information but no solutions.

He uses Lantus and with the help of the Dexcom we've figured out it's action and been able to come up with pretty good dosing that seems to work.

The problem is the rapid acting insulin. He's tried Novolog and Apidra. With both of them they take WAY longer to act than they are "supposed" to. Instead of peaking after one hour, they seem to do little until after about 3 hours and then gradually bring the insulin down over another couple of hours. Needless to say this means way high sugars after meals. Increasing the dose just means a low at the tail end of the action. So far we've tried: Different injection sites, different needle lengths, massaging the injection site, switching from Novolog to Apidra, and finally taking his insulin an hour plus before he eats. The only thing that makes somewhat of a difference is taking the insulin way before the meals. Needless to say his is not a good solution. He has to guess or decide what he's going to eat way in advance and has to know when he'll be eating. Shades of the days using "Regular".

He does have quite a lot of fat on his abdomen which could be a factor (hence the longer needles). We don't think he has tissue damage from long years of insulin use that might slow down absorption because there are none of the signs of it (dimpling, lumpy tissue) and because his doctor examined him and didn't see any signs of it.

So we're lost. Anybody else have this problem? Any solutions? We've scoured the web and tried everything we can think of. Thanks for listening.
Related Discussions
Avatar_f_tn
hi:
I've gone through similar reactions with novolog and lantus.  Lantus seems to keep my sugar levels very high regardless of what dose I take .  novolog for seems to react only if I take after eating.  I had to try and see what work for me and then explain to my doctor how I got it to work.  I agree it seems like it gets harder and harder each time
Blank
Post a Comment
To
MedHelp Health Answers
Blank
Diabetes Tracker
Track glucose levels, and other diabetes measurements, symptoms and medications
Start Tracking Now
Blank
FoodDiary Tracker
Track Your Daily Carbs and Overall Diet
Start Tracking Now
Recent Activity
139792_tn?1299416777
Blank
Dalubaba commented on photo
Dec 17
944643_tn?1418218022
Blank
CrzyBeautiful1 added the Pregnancy Tracker
Dec 10
944643_tn?1418218022
Blank
CrzyBeautiful1 HELLO THIRD TRIMESTER! <3 Comment
Dec 10
Diabetes - Type 1 Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank